Finding Help for Withdrawal Symptoms of Hallucinogens
For the most part, hallucinogenic drugs do not cause withdrawal syndromes in the sense that other drugs (like opioids, stimulants, and sedatives) do. However, there is a possibility that a person may experience withdrawal symptoms after abusing hallucinogens, and it is important that they know where to seek help for this issue.
Consider Your Condition’s Severity
Some individuals experience more severe withdrawal symptoms than others after abusing hallucinogens. This is usually based on the type of substance or the length of time for which it is abused. According to the NIDA, “Physical withdrawal symptoms are not typically experienced when chronic use is stopped,” but some individuals may experience more psychological withdrawal symptoms such as cravings, irritability, fatigue, and ahedonia (or the inability to experience pleasure). As stated by CESAR, “For several days following the use of [psilocybin] mushrooms, users may experience a period of psychological withdrawal and have difficulty discerning reality,” even if they were not chronic users.
Seeking Withdrawal Help
After considering how severe your symptoms are, it is easier to find the type of help you need. Many people who struggle with the psychological symptoms of withdrawal may want to consider individualized drug counseling. This option can often be found in a regular therapist’s office, or you may even be able to receive a recommendation through your primary physician. Once you begin attending therapy, it is important to follow up with your treatment until both you and your therapist feel that you have improved.
For a less expensive option, support groups meet to discuss and help one another through withdrawal, treatment, and the other parts of drug abuse recovery. These groups meet in treatment centers, community outreach centers, churches, libraries, and on college campuses, and many of them allow different individuals to benefit from their teachings, even if they have not all been abusing the same substance. This can be a great option for those who are experiencing less severe withdrawal symptoms but still need to discuss them with others who can help.
In some cases, certain individuals may need more than a support group or counseling to overcome the withdrawal symptoms caused by abusing hallucinogenic drugs. For example, PCP is a substance that, according to the NIDA, “can lead to craving and compulsive PCP-seeking behavior, despite severe adverse consequences.” Even though most hallucinogens do not cause addiction, PCP is likely to, and those who have been abusing it will need a more structured treatment plan for their withdrawal- and addiction-related symptoms. You should consider checking into an inpatient program to treat these issues because PCP abuse can be extremely dangerous, and even deadly.
More Ways to Find Help
Talking to your family doctor is always a great way to find relief for your withdrawal symptoms and to discover more about your possible treatment options. There may even be herbal remedies that you can try to help with issues like irritability or cravings. You may also wish to contact someone, even just to talk about your options. Call today at 800-411-9312 (Who Answers?) to discuss the need for counseling or drug detox to help with your hallucinogen withdrawal symptoms.
- Related Articles